Lightning, Black Hawk
- When
- June 26, 5:00 AM CST
- Where
- Black Hawk County, Waterloo
- Property damage
- $1.0 million
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Thunderstorms moved through the Waterloo area during the early morning hours. Lightning struck a business in town and started a fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through the Waterloo area during the early morning hours. Lightning struck a business in town and started a fire. The initial estimate of damage by the fire was $1,000,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 1:13 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUN 26 2002 MAIN FORECAST CONCERNS AGAIN THIS PACKAGE ARE TIMING OF FRONT THROUGH CWA TODAY AND ASSOCIATED TSRA CHANCES/COVERAGE. BOTH AVN/META ARE SIMILAR IN TIMING WITH FRONT THROUGH 18Z...BRINGING IT INTO CENTRAL IOWA. META THEN SLOWER WITH MOVEMENT THROUGH SOUTHERN IA THIS EVENING...ALTHOUGH IT DOES PUSH THE AFTERNOON QPF MUCH FARTHER SOUTH THAN THE AVN. META SEEMED TO HAVE INITIALIZED A BIT BETTER ON THE PLACEMENT OF THE SHORTWAVE IN MN AND THE POSITION OF THE COLD FRONT. THUNDERSTORMS HAVE MOVED SOUTHWARD INTO FAR NORTHEAST COUNTIES...WITH A LARGE AREA OF CONVECTION EXTENDING THROUGH SOUTHEAST MN INTO WISCONSIN. WILL MONITOR FOR ADJUSTMENTS TO WORDING TOWARDS ISSUANCE TIME. THE FOCUS SHIFTS FROM THE NORTHEAST COUNTIES INTO THE CENTRAL AND SOUTHERN PARTS OF THE CWA THIS AFTERNOON AND EVENING...AS THE FRONT SAGS SOUTH. WITH WEAK FRONT AND 925/850 WINDS OF 20 KTS AT BEST...THUNDERSTORMS THAT DO DEVELOP SHOULD BE NEAR THE FRONT AND HIGHEST INSTABILITY...AND NOT VERY EXTENSIVE IN AREAL COVERAGE. WILL GO WITH 30/40 POPS FOR MUCH OF CWA OTHER THAN NORTHWEST COUNTIES...AS WELL AS 30 POPS IN THE SOUTH FOR TONIGHT. HIGHEST SEVERE WEATHER POTENTIAL TODAY LOOKS TO BE IN THE FAR SOUTH...WITH DAYTIME HEATING BOOSTING CAPES ABOVE 3000 J/KG AND INTERACTING WITH THE BOUNDARY DURING THE AFTERNOON AND EVENING. AS FOR TEMPS...ILL LEAN TOWARDS THE COOLER MAV TODAY...ESPECIALLY IN THE NORTH...THEN A BLEND OF THE GUIDANCE THURSDAY AND FRIDAY. FORECAST STILL LOOKS DRY AND WARM THURSDAY THROUGH WEDNESDAY...WITH NO CHANGES PLANNED TO EXTENDED PORTION. .DSM...NONE KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 552 AM CDT WED JUN 26 2002 .A WEAK COLD FRONT WILL MOVE SOUTH THROUGH IOWA TODAY AND THIS EVENING...AND PROVIDE THE FOCUS FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. A MOIST AND INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH THE BOUNDARY AND COULD PRODUCE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ACROSS SOUTHERN IOWA. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023-024-033>035-271100- CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE... FORT DODGE AND MASON CITY 531 AM CDT WED JUN 26 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY. * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...NOT EXPECTED. THURSDAY...NOT EXPECTED. * ISOLATED THUNDERSTORMS ARE POSSIBLE FROM SAC CITY TO FORT DODGE TODAY...BUT ARE NOT EXPECTED TO BE SEVERE. IAZ027-028-038-039-048>050-061-062-271100- BLACK HAWK-BREMER-BUTLER-GRUNDY-JASPER-MARSHALL-POWESHIEK-STORY-TAMA- INCLUDING THE CITIES OF...AMES...GRINNELL...MARSHALLTOWN...NEWTON... WATERLOO AND WAVERLY 531 AM CDT WED JUN 26 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY. * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...NOT EXPECTED. THURSDAY...NOT EXPECTED. * SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. THE STRONGER STORMS MAY PRODUCE HALF INCH HAIL AND WIND GUSTS UP TO 40 MILES AN HOUR...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON...BUT WILL STAY BELOW SEVERE LIMITS. IAZ025-026-036-037-044>047-057>060-070>072-271100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-FRANKLIN-GREENE- GUTHRIE-HAMILTON-HARDIN-MADISON-POLK-WRIGHT- INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...DENISON... DES MOINES...IOWA FALLS...PERRY AND WEBSTER CITY 531 AM CDT WED JUN 26 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY. * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...NOT EXPECTED. THURSDAY...NOT EXPECTED. * SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. THE STRONGER STORMS COULD PRODUCE HALF INCH HAIL AND WIND GUSTS TO 40 MILES AN HOUR...BUT ARE NOT EXPECTED TO BECOME SEVERE. IAZ073>075-081>086-092>097-271100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON... INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND PELLA 531 AM CDT WED JUN 26 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW THIS AFTERNOON AND LARGE HAIL (3/4+) LOW EVENING FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY...LOW. TONIGHT...LOW. THURSDAY...NOT EXPECTED. * A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294527.